Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 222, NWS Omaha, NE

August 23, 2016Douglas County, Sarpy County, Washington County, Nebraska; 4 counties in Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 23, 2016, 10:01 PM CDT for Douglas County, Sarpy County, Washington County, Nebraska; 4 counties in Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2016, 10:01 PM CDT (03:01 UTC)
Expired
Aug 23, 2016, 10:30 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harrison County, IA, Mills County, IA, Pottawattamie County, IA, Shelby County, IA, Douglas County, NE, Sarpy County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 46 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2165 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
2.8
Supercell composite
15.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:50 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 23, 3:50 PM CDT, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
350 PM CDT TUE AUG 23 2016

.SHORT TERM...(tonight through Friday)
Issued at 345 PM CDT TUE AUG 23 2016

Question whether thunderstorms will redevelop late this
afternoon/evening is initial concern...followed by pcpn chances in
the rest of the near term periods. Anticipated severe weather
threat not looking all that good at the moment. Recent sfc obs
reveal little in the way depicting a warm front upon which the
last several runs of the RAP13 has been advertising convection
would erupt. Current 88D mosaic is showing isolated cells over
nern KS and well as a few within our IA CWA...but it appears now
the threat for scattered TSRA development within the CWA has
diminished significantly with focus for convection more to the
north associated with potent vort max lifting into srn MN.
However...trend over the last hour has been CU field organizing
along with cluster of cells invof the srn CWA. Will therefore
focus evening POPs south...then the rest of tonight carry token
20s tonight with focus mainly over the ern CWA.

In regards to pcpn activity Wednesday afternoon/night...a cold front
dropping through the CWA will slow and become near stationary in the
vicinity of the srn CWA. Environment will be moisture rich during
this time...and with prolonged mid layer ageostrophic lift generous
rainfall accumulations could be realized along and south of I-80 by
events end early Thursday morning.

.LONG TERM...(Friday night through Tuesday)
Issued at 345 PM CDT TUE AUG 23 2016

Pcpn chances are pretty much in place through the majority of the
extended periods. Beginning Friday night a lifting warm front in
conjunction with llvl jet/strong theta-E advection is progged to
induce TSRA over the CWA. Passing vort max helps displace best
moisture/forcing just a bit to the east then on Saturday.
Thereafter...confidence pertaining to pcpn chance is low at best.
Therefore will maintain token POPs the remainder of the fcst pd.

&&

.AVIATION...(18Z TAFS for KOFK...KLNK and KOMA.)
Issued at 1232 PM CDT TUE AUG 23 2016

MVFR ceilings continue to work through the TAF sites this morning,
but these will likely scatter this afternoon and lift to near or
above 3000 feet. Have removed all mention of rain/thunder from the
TAF forecast due to uncertainty in redevelopment this afternoon,
and expected isolated nature if anything does occur. Surface cold
front will move through all 3 TAF sites overnight and switch the
winds to the northwest. We may see some additional MVFR ceilings
overnight tonight and into Wednesday morning.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Boustead
Hazardous weather outlook, Aug 23, 4:46 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
446 PM CDT TUE AUG 23 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
446 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS
THE AREA LATE THIS AFTERNOON AND TONIGHT. THE MOST LIKELY TIME
FOR SEVERE WEATHER WILL BE THROUGH 10 PM. ANY SEVERE WEATHER IS
EXPECTED TO BE ISOLATED IN NATURE...WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY
SLOW MOVING THUNDERSTORM.

THERE WILL BE A SLIGHT RISK FOR SEVERE STORMS AGAIN ON WEDNESDAY
IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AS A COLD FRONT STALLS
ACROSS NORTHERN MISSOURI INTO NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN FRIDAY INTO MONDAY WITH A GOOD CHANCE
FOR STORMS FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT.

FOBERT

In the hours before

Local storm report, Aug 23, 9:13 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
913 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND GST     FREMONT                 41.44N 96.49W
08/23/2016  E60 MPH          DODGE              NE   STORM CHASER

            ANOTHER SPOTTER ALSO REPORTED A FEW BRANCHES DOWN IN
            FREMONT.

&&

VDEWALD
Local storm report, Aug 23, 9:23 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
923 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND GST     FREMONT                 41.44N 96.49W
08/23/2016  E70 MPH          DODGE              NE   STORM CHASER

            TREE LIMBS ALSO BLOWN DOWN.

&&

VDEWALD
Special weather statement, Aug 23, 9:26 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
926 PM CDT TUE AUG 23 2016

NEZ051>053-240315-
DOUGLAS NE-SAUNDERS NE-SARPY NE-
926 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS...WESTERN SARPY AND EAST
CENTRAL SAUNDERS COUNTIES UNTIL 1015 PM CDT...

AT 925 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTH OF ELKHORN TO 4 MILES SOUTH OF
MEAD. MOVEMENT WAS EAST AT 25 MPH.

WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...GRETNA...VALLEY...YUTAN...WATERLOO...MEAD...ELKHORN...
MILLARD...BENNINGTON...BOYS TOWN...ITHACA...LESHARA...
TWO RIVERS STATE RECREATION AREA...KOA CAMPGROUND AND CHALCO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA NEAR MILE MARKER 167.
 HIGHWAY 75 IN NEBRASKA NEAR MILE MARKER 99.
 HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 459 AND 466.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 430 AND 440...AND NEAR
MILE MARKER 446.

LAT...LON 4138 9596 4104 9623 4115 9654 4138 9640
TIME...MOT...LOC 0225Z 265DEG 21KT 4138 9623 4116 9647

DEWALD
Local storm report, Aug 23, 9:41 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
941 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLASH FLOOD      BLAIR                   41.54N 96.14W
08/23/2016                   WASHINGTON         NE   TRAINED SPOTTER

            NUMEROUS ROADS CLOSED IN AND AROUND BLAIR. HIGHWAY 133 IS
            CLOSED NEAR HIGHWAY 30. COUNTY ROADS P29 AND P26 ALSO ARE
            CLOSED DUE TO HIGH WATER.

&&

VDEWALD
Special weather statement, Aug 23, 9:45 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
945 PM CDT TUE AUG 23 2016

IAZ055-069-NEZ044-045-051>053-067-240330-
HARRISON IA-POTTAWATTAMIE IA-DODGE NE-DOUGLAS NE-CASS NE-
WASHINGTON NE-SAUNDERS NE-SARPY NE-
945 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRISON...WESTERN
POTTAWATTAMIE...DOUGLAS...SOUTHEASTERN DODGE...NORTHEASTERN CASS...
SOUTHERN WASHINGTON...SARPY AND EASTERN SAUNDERS COUNTIES UNTIL 1030
PM CDT...

AT 945 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES EAST OF MISSOURI VALLEY TO NEAR
ASHLAND. MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...FREMONT...PAPILLION...LA VISTA...
BLAIR...RALSTON...GRETNA...MISSOURI VALLEY...VALLEY...LOGAN...
SPRINGFIELD...ARLINGTON...YUTAN...FORT CALHOUN...WATERLOO...MEAD...
KENNARD AND INGLEWOOD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 153 AND 167.
 HIGHWAY 30 IN IOWA BETWEEN MILE MARKERS 1 AND 5.
 HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 423 AND 450.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 82 AND 117.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 104 AND 117.
 HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 456 AND 466.
 INTERSTATE 29 BETWEEN MILE MARKERS 50 AND 82.
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 1 AND 3.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 430 AND 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4166 9558 4106 9596 4107 9643 4146 9658
      4167 9588
TIME...MOT...LOC 0245Z 263DEG 24KT 4156 9582 4107 9633

DEWALD
Special weather statement, Aug 23, 9:57 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
957 PM CDT TUE AUG 23 2016

NEZ033-240330-
CUMING NE-
957 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUMING AND
SOUTHWESTERN BURT COUNTIES UNTIL 1030 PM CDT...

AT 957 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF WEST POINT...OR 40 MILES NORTHEAST OF
COLUMBUS...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST POINT.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 113 AND
123.

LAT...LON 4192 9657 4179 9655 4175 9656 4175 9682
      4188 9687
TIME...MOT...LOC 0257Z 263DEG 24KT 4177 9672

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:05 PM CDTSevere Thunderstorm WarningOAXButler, Seward40 min
Aug 23, 7:15 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington45 min
Aug 23, 7:30 PM CDTSpecial Weather StatementOAXBurt45 min
Aug 23, 7:40 PM CDTSevere Thunderstorm WarningOAXWashington50 min
Aug 23, 7:50 PM CDTTornado WarningOAXWashington25 min
Aug 23, 8:00 PM CDTFlash Flood WarningOAXWashington6 hr
Aug 23, 8:15 PM CDTSevere Thunderstorm WarningOAXWashington45 min
Aug 23, 8:21 PM CDTSpecial Weather StatementOAXDodge39 min
Aug 23, 8:30 PM CDTSevere Thunderstorm WarningOAXDodge21 min
Aug 23, 9:01 PM CDTSevere Thunderstorm WarningOAXWashington44 min
Aug 23, 9:12 PM CDTSevere Thunderstorm WarningOAXDodge, Washington33 min
Aug 23, 9:21 PM CDTFlash Flood WarningOAXBurt, Dodge, Washington4 hr
Aug 23, 9:26 PM CDTSpecial Weather StatementOAXDouglas49 min
Aug 23, 9:45 PM CDTSpecial Weather StatementOAXDouglas, Sarpy, Washington45 min
Aug 23, 9:51 PM CDTAreal Flood AdvisoryOAXDouglas, Washington4 hr
Aug 23, 9:57 PM CDTSpecial Weather StatementOAXCuming33 min
Aug 23, 10:34 PM CDTSpecial Weather StatementOAXColfax26 min
Aug 23, 10:54 PM CDTAreal Flood AdvisoryOAXDouglas3 hr
Aug 23, 11:05 PM CDTAreal Flood AdvisoryOAXSarpy3 hr
Aug 23, 11:08 PM CDTSpecial Weather StatementOAXCass, Lancaster52 min
Aug 23, 11:23 PM CDTFlash Flood WarningOAXDodge, Douglas, Sarpy, Washington3 hr
Aug 23, 11:58 PM CDTFlash Flood WarningOAXCass, Lancaster, Saunders3 hr
Aug 24, 12:03 AM CDTSpecial Weather StatementOAXCass, Lancaster, Otoe42 min
Aug 24, 12:51 AM CDTSpecial Weather StatementOAXLancaster24 min
Aug 24, 2:45 AM CDTAreal Flood WarningOAXDouglas6 hr
Aug 24, 4:00 AM CDTFlash Flood WatchOAXNemaha, Pawnee, Richardson16 hr
Aug 24, 4:37 PM CDTSpecial Weather StatementOAXGage23 min
Aug 24, 4:45 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Pawnee45 min
Aug 24, 5:29 PM CDTSpecial Weather StatementOAXJohnson31 min
Aug 24, 5:45 PM CDTSpecial Weather StatementOAXNemaha30 min
Aug 24, 5:48 PM CDTSpecial Weather StatementOAXPawnee27 min
Aug 24, 6:09 PM CDTSpecial Weather StatementOAXNemaha36 min
Aug 24, 6:51 PM CDTSpecial Weather StatementOAXRichardson9 min
Aug 24, 6:58 PM CDTSevere Thunderstorm WarningOAXRichardson32 min
Aug 23, 7:10 PM CDTSpecial Weather StatementOAXMonona50 min
Aug 23, 7:36 PM CDTSevere Thunderstorm WarningOAXMonona39 min
Aug 23, 8:21 PM CDTFlash Flood WarningOAXMonona3 hr
Aug 23, 10:27 PM CDTSevere Thunderstorm WarningOAXHarrison, Mills, Pottawattamie, Shelby48 min
Aug 24, 12:07 AM CDTSevere Thunderstorm WarningOAXPage28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.